Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 257, NWS Aberdeen, SD

August 15, 2016Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2016, 8:50 PM CDT for Campbell County, Corson County, South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2016, 8:50 PM CDT (01:50 UTC)
Expired
Aug 15, 2016, 9:45 PM CDT
In force
55 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 115 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1424 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1777 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:40 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 15, 6:40 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
640 PM CDT MON AUG 15 2016

.UPDATE...
Issued at 630 PM CDT MON AUG 15 2016

Adjusted pops slightly based on recent radar trends. There are
three distinct areas of storm activity: along the central ND/SD
border as a line grows south, across western SD with potential
motion toward central SD, and isolated cells in west central MN.
An isolated severe strong to severe storm is possible. Otherwise
only general thunder is expected.

&&

.SHORT TERM...(This Evening through Wednesday Night)
Issued at 327 PM CDT MON AUG 15 2016

The threat for severe storms this evening is looking a little less
likely. The morning MCV recently cleared the eastern CWA, but left
behind sct clouds. The MCV has pushed a weak boundary south of the
CWA, which could be a foci for additional thunderstorm development
later this afternoon. Based on a few CAMS, convection maybe possible
in the SE portion of the CWA, or Watertown area points south.

The area of convection that will likely impact this CWA is currently
over western ND. This convection should gradually intensify as upper
level support moves into the Northern Plains. Several CAMS show
this convection slowly tracking ESE into this CWA after 0Z or
later. While surface based CAPE values are over 2K J/KG, 0-6 KM
bulk shear values are under 30 knots. Am expecting strong storms
tonight, with perhaps a few severe storms during the evening
hours. Winds and hail will be the main threats. Convection should
diminish Tuesday morning with dry conditions possible until the
mid-late afternoon hours. During the afternoon hours on Tuesday,
an inverted surface trough will be located over the eastern CWA
along with a weak upper level shortwave/drier air moving into the
region from the NW should produce a few thunderstorms. If
thunderstorms develop, they should push SE of the CWS Tuesday
evening. Dry conditions are likely through the rest of the short
term. Cannot rule out WAA convection Wednesday night however.

.LONG TERM...(Thursday through Monday)
Issued at 327 PM CDT MON AUG 15 2016

The main story for this extended period will be one last above
normal temperature day Thursday, before falling into the 70s for
highs both Friday and Saturday. Look for a 500MB low over central
Canada at 12Z Thursday. This feature will drag a trough across the
central U.S. through early Saturday, allowing the cooler air to
linger. The trough will eventually move east to the Great Lakes
region on Saturday, with zonal flow or possibly some ridging moving
into our area to wrap up the end of the weekend and start the next
work week. The 00Z ECMWF and 06Z GFS became out of phase with
each other as early as Sunday morning over southwestern Canada,
leading to a lower confidence forecast for our area starting as
early as Sunday.

As for thunderstorm chances, the best chance for this extended
period looks to be Thursday night through the day Friday. This will
be while the stronger low over central Canada slides into Hudson
Bay, while dragging a cold front and secondary low across SD over
the region. Healthy lapse rates and shear Thursday night could
support some strong to possibly severe storms. Cooler and more
stable air will slide in from the northwest during the day Friday,
limiting the severe potential. This is when temperatures fall into
the 70s for highs to start off the weekend. The sfc high will be
overhead around daybreak Sunday, with the return of southerly winds
Sunday and Monday as the high shifts to eastern MN the Upper Great
Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 630 PM CDT MON AUG 15 2016

VFR conditions are forecast through the period. An isolated
thunderstorm may impact the taf sites overnight with KMBG most
likely to see a storm in the next 6 hours. Confidence is still too
low for a mention, but KATY could experience some patchy fog or
stratus toward 12z Tuesday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

UPDATE...Wise
SHORT TERM...SD
LONG TERM...KF
AVIATION...Wise
Hazardous weather outlook, Aug 15, 4:28 AM CDT, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
428 AM CDT MON AUG 15 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
428 AM CDT MON AUG 15 2016 /328 AM MDT MON AUG 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

MORNING SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS PARTS OF
SOUTH CENTRAL AND EASTERN SOUTH DAKOTA AS WELL AS WEST CENTRAL
MINNESOTA.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THIS AFTERNOON
AND TONIGHT. THE BEST CHANCES WILL REMAIN ALONG AND EAST OF THE
JAMES VALLEY...BUT CANNOT RULE OUT THUNDERSTORMS FURTHER WEST
TOWARD THE MISSOURI RIVER. ISOLATED SEVERE STORMS MAY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST ACROSS FAR NORTHEAST
SD AND WEST CENTRAL MN TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SERR

In the hours before

Special weather statement, Aug 15, 7:14 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
614 PM MDT MON AUG 15 2016

SDZ003-160115-
CORSON SD-
614 PM MDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CORSON COUNTY UNTIL 715
PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BULLHEAD...OR 16 MILES WEST OF MCLAUGHLIN...MOVING EAST AT 5 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCINTOSH...WATAUGA...KLEIN RANCH...BLACK HORSE...
BULLHEAD AND WALKER.

LAT...LON 4595 10083 4562 10081 4561 10152 4594 10154
TIME...MOT...LOC 0013Z 268DEG 6KT 4575 10115

WISE
Special weather statement, Aug 15, 7:21 PM CDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
721 PM CDT MON AUG 15 2016

SDZ009-010-160115-
EDMUNDS SD-WALWORTH SD-
721 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS AND
SOUTHEASTERN WALWORTH COUNTIES UNTIL 815 PM CDT...

AT 721 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF BOWDLE...OR 17 MILES SOUTHEAST OF SELBY...MOVING
EAST AT 5 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWDLE.

LAT...LON 4526 9993 4549 9991 4551 9959 4525 9962
TIME...MOT...LOC 0021Z 267DEG 6KT 4535 9973

WISE
Local storm report, Aug 15, 7:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
750 PM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             6 SW BOWDLE             45.39N 99.74W
08/15/2016  E1.25 INCH       WALWORTH           SD   PUBLIC

            SLIGHTLY SMALLER THAN PING PONG BALL, RADAR
            ESTIMATED TIME.

&&

RL
Local storm report, Aug 15, 8:25 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
825 PM CDT MON AUG 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND GST     1 SSE MAHTO             45.74N 100.66W
08/15/2016  M51 MPH          CORSON             SD   MESONET

            .

&&

RL
Special weather statement, Aug 15, 8:40 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
840 PM CDT MON AUG 15 2016

SDZ003-004-009-160230-
CORSON SD-CAMPBELL SD-WALWORTH SD-
840 PM CDT MON AUG 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CAMPBELL...EAST CENTRAL CORSON
AND NORTHEASTERN WALWORTH COUNTIES UNTIL 930 PM CDT/830 PM MDT/...

AT 840 PM CDT/740 PM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES WEST OF MOUND CITY...OR 14 MILES NORTHEAST OF
MOBRIDGE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HERREID...POLLOCK...GLENHAM...MOUND CITY...
ARTAS AND LAKE HIDDENWOOD REC AREA.

LAT...LON 4594 9977 4553 9976 4553 10034 4594 10036
TIME...MOT...LOC 0140Z 268DEG 29KT 4572 10026

WISE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 7:14 PM CDTSpecial Weather StatementABRCorson61 min
Aug 15, 7:21 PM CDTSpecial Weather StatementABRWalworth54 min
Aug 15, 7:29 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth25 min
Aug 15, 7:47 PM CDTSevere Thunderstorm WarningABREdmunds, Walworth38 min
Aug 15, 7:55 PM CDTSevere Thunderstorm WarningABRCampbell, Corson65 min
Aug 15, 8:40 PM CDTSpecial Weather StatementABRCampbell50 min
Aug 15, 9:08 PM CDTSpecial Weather StatementABRDewey52 min
Aug 15, 9:25 PM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth39 min
Aug 15, 10:40 PM CDTSpecial Weather StatementABRPotter65 min
Aug 16, 5:06 PM CDTSpecial Weather StatementABRDeuel24 min
Aug 16, 5:23 PM CDTSpecial Weather StatementABRRoberts37 min
Aug 16, 6:04 PM CDTSpecial Weather StatementABRDeuel26 min
Aug 16, 6:07 PM CDTSpecial Weather StatementABRGrant23 min
Aug 16, 6:14 PM CDTSevere Thunderstorm WarningABRGrant, Roberts31 min
Aug 16, 6:35 PM CDTSevere Thunderstorm WarningABRDeuel, Grant40 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.